Alert archive / Hawaii / Wind Advisories in 2022
Wind Advisory 1, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Jan 31, 2022, 3:04 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 25 hr.
The area
The counties it named.
The facts
- Issued
- Jan 31, 2022, 3:04 PM HST (01:04 UTC)
- Expired
- Feb 1, 2022, 3:42 PM HST
- In force
- 25 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1113 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
142 WWHW70 PHFO 010104 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 304 PM HST Mon Jan 31 2022 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... HIZ028-011415- /O.NEW.PHFO.WI.Y.0001.220201T0104Z-220202T0300Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 304 PM HST Mon Jan 31 2022 ...WIND ADVISORY IN EFFECT UNTIL 5 PM HST TUESDAY... * WHAT...Northeast winds 20 to 50 mph with localized gusts to 65 mph expected. Winds are expected to be the strongest overnight, and then begin to subside around daybreak. * WHERE...Big Island Summits. * WHEN...Until 5 PM HST Tuesday. * IMPACTS...Winds this strong can make driving and walking difficult. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, use extra caution walking and driving. Be careful opening or closing doors. && $$
3 follow-up statements
690 WWHW70 PHFO 010631 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 831 PM HST Mon Jan 31 2022 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... HIZ022-011600- /O.EXA.PHFO.WI.Y.0001.000000T0000Z-220202T0300Z/ Haleakala Summit- Including the city of Haleakala National Park Above 6000 feet 831 PM HST Mon Jan 31 2022 ...WIND ADVISORY IN EFFECT UNTIL 5 PM HST TUESDAY... * WHAT...North to northeast winds 45 to 55 mph with localized higher gusts. * WHERE...Haleakala Summit. * WHEN...Through 5 PM HST Tuesday. * IMPACTS...Winds this strong can make driving and walking difficult. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, use extra caution walking and driving. Be careful opening or closing doors. && $$ HIZ028-011600- /O.CON.PHFO.WI.Y.0001.000000T0000Z-220202T0300Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 831 PM HST Mon Jan 31 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM HST TUESDAY... * WHAT...North to northeast winds 45 to 55 mph with localized gusts to 65 mph. * WHERE...Big Island Summits. * WHEN...Through 5 PM HST Tuesday. * IMPACTS...Winds this strong can make driving and walking difficult. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, use extra caution walking and driving. Be careful opening or closing doors. && $$
578 WWHW70 PHFO 011321 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 321 AM HST Tue Feb 1 2022 ...WIND ADVISORY CONTINUES FOR THE BIG ISLAND SUMMITS... HIZ022-011430- /O.CAN.PHFO.WI.Y.0001.000000T0000Z-220202T0300Z/ Haleakala Summit- Including the city of Haleakala National Park Above 6000 feet 321 AM HST Tue Feb 1 2022 ...WIND ADVISORY IS CANCELLED... Winds have dropped below advisory levels over the Haleakala Summit, therefore the Wind Advisory has been cancelled. $$ HIZ028-020400- /O.EXT.PHFO.WI.Y.0001.000000T0000Z-220202T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 321 AM HST Tue Feb 1 2022 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...North to northeast winds 40 to 50 mph with higher gusts. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can make driving and walking difficult. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, use extra caution walking and driving. Be careful opening or closing doors. && $$
154 WWHW70 PHFO 020142 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 342 PM HST Tue Feb 1 2022 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS CANCELLED... HIZ028-020245- /O.CAN.PHFO.WI.Y.0001.000000T0000Z-220202T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 342 PM HST Tue Feb 1 2022 ...WIND ADVISORY IS CANCELLED... Winds at the high summits of the Big Island are declining, and the Wind Advisory is cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 31, 9:42 AM HST, 5 hours 22 minutes earlier.
Area forecast discussion, Jan 31, 9:42 AM HST, 5 hours 22 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 942 AM HST Mon Jan 31 2022 .SYNOPSIS... Light to moderate trade winds are expected through much of the week with limited shower activity. Shower activity will remain focused over windward and mauka areas, mainly at night and during the morning hours. A more typical moderate to locally breezy trade wind pattern with increased shower activity is expected this weekend. && .DISCUSSION... Not anticipating making any changes to the forecast today, but can't rule out some tweaks for the afternoon package. A ridge over/near the western end of the island chain will keep winds on the lighter side today, allowing for some localized land and seas breezes to set up this afternoon and tonight. An upper level short wave near the islands will boost winds atop the Big Island Summits, with speeds approaching advisory levels tonight and tomorrow. Will be evaluating that need for an advisory over the next several hours. A front to the northwest of the islands is expected to weaken and stall over the next 24 hours, and then lift northward. This will allow a slight, short-lived rebound in trade winds, before another ridge is pushed to the south over the islands as another front approaches from the northwest. This front is also expected to weaken and lift northward, which will allow for another period of the trades filtering back in. Through much of the work week, expect at or below normal rainfall across the islands. The overnight soundings had below normal precipitable water (PW) at Hilo, and slightly above normal PW at Lihue. Satellite derived PW shows the drier PW values over much of the state, while values are a little higher near and northwest of Kauai closer to and with the front. Although PW is higher near Kauai today, models indicate drier air moving over the western end of the state over the next 24 hours. Expect rainfall totals to be on the light side through much of the week. Heading into the weekend, high pressure to the northeast and a developing high to the west northwest will allow trade winds to be come more established. Leftover frontal moisture, combined with additional moisture being brought north to south to the east of the islands, will be carried in on the trades, boosting rainfall totals. && .AVIATION... A surface ridge lingers over the islands while a cold front weakens as it approaches from the west. This pattern will continue light east to southeast winds through tonight which will reinforce diurnal land and sea breeze circulations. Moisture continues to be limited through the TAF period, which will confine a majority of the trade wind clouds and isolated showers to favored windward locations, while afternoon sea breeze circulations potentially generate brief showers along eastern inland slopes. A return of moderate trade winds Tuesday will help confine clouds and any shower chances to windward slopes. Expect mainly VFR conditions through Tuesday morning with a brief MVFR ceiling possible in any showers that develop. AIRMET Tango remains in effect across HI for Tempo MOD TURB between FL180 AND FL330, with these conditions expected to continue beyond 04z. && .MARINE... A ridge of high pressure over the state will produce light winds with occasional moderate breezes through tonight. High pressure will briefly build north of the area tonight through Tuesday in the wake of a passing front, which will support a return of moderate to fresh easterly trades on Tuesday. Light winds will be possible once again through the second half of the week as a weak surface trough moves in from the east and another front passes to the north. Thereafter, fresh to strong easterly trades are anticipated beginning Saturday or Sunday. Surf along north facing shores will hold steady today, then trend up on Tuesday as a new, west-northwest (310 deg) swell arrives and builds down the island chain. A reinforcement expected Thursday night into Friday from the same direction will support near advisory-level surf. The next in the series expected Friday night into Saturday will likely hit the advisory mark through the day Saturday, then lower on Sunday. Surf along east facing shores will remain small through most of this week. An increase is expected over the weekend as the trade winds strengthen. Surf along south facing shores will return to background levels with only minimal energy expected over the next several days. A gale low passing southeast of New Zealand over weekend may lead to another small, south-southwest swell arriving toward the end of the week. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...M Ballard AVIATION...SWR MARINE...Kino
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 1, 3:36 AM HST | Small Craft Advisory | HFO | 24 hr | |
| Feb 1, 3:36 AM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 4 hr |
| Feb 1, 7:16 AM HST | High Surf Warning | HFO | Honolulu, Kauai, Kalawao | 20 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.